New Agents in Chronic Lymphocytic Leukemia: A Practical Guide - Episode 11
Transcript:Shuo Ma, MD, PhD: There's another issue that for patient who are on long-term ibrutinib therapy, one of the ASH abstracts was talking about pharmacovigilance. So, when you're looking at, in real life, a patient who is on this long-term treatment, there are a lot of patients who may start new medications or have already been on a certain medication that can cause potential drug interaction with ibrutinib. So that is something that the clinician had to keep a keen eye on to make sure that you are screening all the patients for other medications.
Susan M. O’Brien, MD: And it was an impressive amount, and, you're right, they looked at almost 100 patients who were started outside of the trial. And two-thirds of them at some point were on a medication most of the time that could have caused their levels to go up and, in a few cases, to go down. And of course, those patients are excluded from the clinical trials, right? But in the real world, as you just said, they're not excluded. I think that was a very striking abstract to note that two-thirds of patients were getting another medication at some point that could affect their levels.
William G. Wierda, MD, PhD: Are there medications that our audience perhaps needs to know about that they should avoid in combination with ibrutinib?
Susan M. O’Brien, MD: I'm sure there are, but I don't remember what they are.
William G. Wierda, MD, PhD: Where would you go to look at that list of medications?
Alessandra Ferrajoli, MD: Yeah, the main concern is with the antifungal and some of the antibiotics and some of the antidepressants. However, even if I agree that the information from that abstract is very important, we do not have a way to measure ibrutinib level. And that's something that we can do with imatinib. So, we don't know if this interaction, that is both with decreased level and increased level, is something that carries out in the patient.
Susan M. O’Brien, MD: I think the rough guidelines have suggested that if it's…
Shuo Ma, MD, PhD: If it's a moderate CYP3A4 inhibitor, then you decrease the dose from 420 mg to 140 mg.
Susan M. O’Brien, MD: Right. Mild or whatever, you just decrease it one dose level.
Shuo Ma, MD, PhD: And you try to avoid a strong CYP3A inhibitor or inducer.
Susan M. O’Brien, MD: Probably somewhat empiric, but it's probably better than nothing.
Alessandra Ferrajoli, MD: But it would have been nice to have the ability to measure drug level.
Richard R. Furman, MD: Fortunately, though, the therapeutic index is wide enough that the abstract reported really no negative sequelae or drug-drug interactions.
Thomas J. Kipps, MD, PhD: What's unfortunate, though, is some medications may actually lower the effective dose. And that's of concern, because for some reason, patients are told to take three tablets a day. And why three tablets and not just one tablet? In some cases, patients are advised to take only one tablet as a form of kinder, gentler therapy, thinking that this might be a way of easing into the therapy and some patients maybe wanting to be maintained on one or two tablets. I think this is ill-advised. And if you start taking drugs that can interfere with the drug's level, including going down, there is a danger that you may not have the receptor occupancy for the enzyme BTK, and that's going to be only a partial block on BTK. And one wonders if this is going to be a recipe for resistance over time.
William G. Wierda, MD, PhD: Well, it really is a threshold effect, and you really have to be above that 85% inhibition to have any benefit.
Susan M. O’Brien, MD: Right. And I think Rick's point was very good, because in the original phase II trial of ibrutinib, 480 mg was the dose used because that was predicted from the phase I trial to provide complete occupancy of BTK. And at the time the thinking was, what if there are off-target effects that contribute to response? And I think there may be with many drugs. So there was a second dose that was in that cohort, which was 840 mg. And the bottom line is that the efficacy was the same, which more or less validated the assay. It wasn't better than 420 mg, and it was not really much more toxic.
So I think Rick's point is good, and it speaks to Tom's point. I'd probably be a little more worried about reducing levels than having them go up. Now the good news is, in that abstract, there were only 4% of the patients that were on drugs that reduced the level, so the majority of them were on drugs that would make the level tend to go a little bit higher.
Thomas J. Kipps, MD, PhD: Well, there is some concern, because the other drug is really completely specific. And in the case of ibrutinib, you do target other enzymes that require higher levels of drug to target those enzymes. And some of them are involved in T-cell biology and the ability to mediate ADCC, perhaps. If you have too high a level, you're going to get more off-target effects, including effects on the platelets. I think having more of the drug could lead to higher rates of complications.
Susan M. O’Brien, MD: I think that's a good point. It might not be the inhibition of BTK itself that would do it, but some of the other effects.
Richard R. Furman, MD: I think one of the important things to actually remark on are those agents which have been identified to diminish the levels of ibrutinib. So, we certainly talk about the anti-seizure medicines. But most importantly, St. John's wort is associated with diminishing the level of ibrutinib, I think via the induction of the CYP3A4 systems. Making sure patients aren't taking potential remedies that would be including St. John's wort, and alternative medicines, is very important for everyone to discuss with their patients on ibrutinib.
Susan M. O’Brien, MD: I think that's a great point, because a lot of times now when you get a list that the nurse might take of concomitant medications, they're really only asking them about prescription medications. I think that's a really good point, Rick.
Transcript Edited for Clarity